Depression/Mental Health Expert Forum
Celexa Withdrawal
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Celexa Withdrawal

I have been on Celexa for a number of months now (up to 40 mg/day at one point) to treat chronic back pain that my doctor believes is being brought on by anxiety and depression.  Nothing seems to be helping my back pain, and I am trying to wean off of the Celexa.

I reduced my dose to 20 mg for six weeks and then to 10 mg for another four weeks.  When I tried to stop taking it all together, I could not stop having facial and body twitches (it almost feels like an electrical jolt).  My doctor told me to take 5 mg. for five days and then stop again.  Although the twitches are not as severe, they are still present.  Is this normal, and for how long can I expect to have them?

Also, in regards to my back pain, I have heard of a supplement called MSM that is supposed to be very helpful in relieving joint pain.  Is this something that I should look into taking?  The sales person at GNC said that there are potential interactions with the birth control pill, so I am very wary of taking it.

Please help!
Thanks.
Related Discussions
Avatar_n_tn

Dear Shari

SSRI's (serotonin Specific Reuptake Inhibitors) when stopped abruptly can lead to withdrawal symptoms, one of them being electric shock like sensations. Celexa is one of the SSRI's which has a half life of about 35 hrs. I would not expect the side effects to last more than a week. Many people suffer from anxiety and depression secondary to chronic pain. You may want to discuss with your Psychiatrist about the option of trying on a different anti depressant. I am not the best person to give you recommendation on supplements for joint pain. Consult your physician or a pain specialist for exploring the options for relieving your chronic pain.

Sincerely
HFHS-M.D.
6 Comments
Blank
Avatar_n_tn
I would like your opinion on whether I have some form of depression.  I have been using Prozac for five years because I told my doctor I was depressed.  I am not sure that this is what is wrong with me though.  I don't fit very many of the symptoms.  Mostly I am angry and sad.  I feel normal taking the prozac.  I have had therapy before which didn't seem to help much.  I don't like the idea of going back.  I have recently tried to stop taking prozac, by weaning off and I have been off it for about two months and I am absolutely miserable for no apparent reason.  I feel I am a loser and I generally don't like myself.  I don't interact with my friends very much anymore and mostly prefer to be alone.  My husband has been very patient but feels I should not be on prozac because he says I'm "much more alive without it".  Mostly I am alot more emotional and have outbursts and crying jags which are very hard to snap out of.  I have no apparent reason outside myself for these feelings; I have a wonderful husband and a good job and friends who care about me.  I have no other health issues.  I just have these feelings.  I have felt this way as far back as I can remember and always felt like an outsider.  Until I took the prozac.  Can you tell me if this sounds like anything?  Thanks.
Blank
Avatar_n_tn
I would like your opinion on whether I have some form of depression.  I have been using Prozac for five years because I told my doctor I was depressed.  I am not sure that this is what is wrong with me though.  I don't fit very many of the symptoms.  Mostly I am angry and sad.  I feel normal taking the prozac.  I have had therapy before which didn't seem to help much.  I don't like the idea of going back.  I have recently tried to stop taking prozac, by weaning off and I have been off it for about two months and I am absolutely miserable for no apparent reason.  I feel I am a loser and I generally don't like myself.  I don't interact with my friends very much anymore and mostly prefer to be alone.  My husband has been very patient but feels I should not be on prozac because he says I'm "much more alive without it".  Mostly I am alot more emotional and have outbursts and crying jags which are very hard to snap out of.  I have no apparent reason outside myself for these feelings; I have a wonderful husband and a good job and friends who care about me.  I have no other health issues.  I just have these feelings.  I have felt this way as far back as I can remember and always felt like an outsider.  Until I took the prozac.  Can you tell me if this sounds like anything?  Thanks.
Blank
Avatar_n_tn
Shari,
In answer to your first question: I have seen this description of "electrical jolt" with regards to coming off celexa on other forums.  You are not alone in having this reaction.

As far as your second post is concerned:  You DO sound as though you are suffering quite a lot from depression to me.  You describe feelings of being  sad and crying jags.  Feeling that you are a loser, withdrawing from people, not liking yourself--these are all more indications of real depression.

What kind of Doctor is it that prescribed the Celexa?  I truly believe that only psychiatrists should prescribe this medication--to treat the intended illnesses like depression.  That psychiatrist should monitor your meds and get you on the right one at the right dosage.  GP's, internists, and other docs simply do not have the background or experience to be messing with antidepressants.  And certainly I wouldn't expect a psychiatrist to be treating back pain per se.  

In your shoes I would seek alternative treatment for your back pain.  Perhaps a chiropractor.  Definitely I think you should be actively seeking treatment specifically for your depression as well.


Blank
Avatar_n_tn
I am the first Shari that posted.  I am not having the depressed feelings that the second Shari is having, although I can certainly sympathize with her.  The main reason that I was started on anti-depressants was for a situational depression and also to try to treat my chronic back pain.

Having gone off of the medication has not made my "depression" return, but the physical symptoms of withdrawal are what is really bothering me.

As far as the second Shari is concerned, I recommend seeking further treatment with your psychiatrist, who can perhaps recommend a different drug that maintains more of a sense of who you are and keeps you "feeling alive."  It often takes trying a couple of different prescriptions until you find the one that best suits you.

Paul - I have in fact been contemplating going to a chiropractor for some time now.  I don't think I have much of a choice anymore, as physical therapy hasn't helped, nor has anti-depressants.  Hopefully, this will help.  At 30 years old, I'd like to have no pain!
Blank
Avatar_n_tn
Have been on celexa for a year, and stopped taking it and had no side effects at all.I was taking it for panic attacks.
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank